Coping With Epilepsy Medikidz Comic Book Explains Epilepsy
Sponsored Advertisement
 

Go Back   Epilepsy Forum > Peer Support > The Kitchen



Reply
 
LinkBack Thread Tools
  #1  
Old 03-17-2010, 08:42 PM
Endless's Avatar
Super Moderator / Even Keel
 
Join Date: Feb 2010
Location: U.S.
Posts: 4,466
Thanks: 821
Thanked 1,234 Times in 954 Posts
Send a message via AIM to Endless

Bone Density, Teeth, and AED's


I had my bone density tested today. One of the questions on the questionnaire was if I was on anti-epileptic drug's, and if so, which one(s) and for how long.

Are anti-epileptic drug's bad for bone health?

I also saw people say in a few posts they thought that Topamax had been hard on their teeth.

Is extra calcium a good idea for people who are taking anti-epileptic drug's? Or just certain ones?
Reply With Quote
  #2  
Old 03-17-2010, 10:45 PM
RanMan's Avatar
Too Much Experience with Epilepsy
 
Join Date: May 2005
Location: Ontario, Canada
Posts: 403
Thanks: 59
Thanked 67 Times in 44 Posts
Hi everyone,
I know about all the side effects of anti-epileptic drugs as I have most of them.
The one that really bothers me the most is that after long term use (29yrs in my case) it causes a severe decrease in bone density. The dilantin eats up all the calcium in your bones.

I also have Ulcerative Colitis which I also take meds for,and I can't consume dairy products,
Dilantin is the only proven medication so far that does not have a negative reaction with my UC meds (Mesasal) therefore I have taken vitamine C, D and calcium vitamins for two years now to help combat osteoperosis.

Randy

diagnosed with epilepsy and Ulcerative Colitis in 1979
- current meds are:
__________________
Diagnosed with epilepsy and ulcerative colitis in 1979,
Been on meds ever since.

275mg-dilantin/day
120mg-pheonobarb/day
3,000mg-Mesasol/day
Reply With Quote
The Following 2 Users Say Thank You to RanMan For This Useful Post:
Endless (03-18-2010), Rae1889 (03-18-2010)
  #3  
Old 03-18-2010, 01:03 AM
Meetz1064's Avatar
Super Moderator / Fantastico
Recent Blog: Kindness is
 
Join Date: Oct 2007
Posts: 3,777
Thanks: 103
Thanked 302 Times in 251 Posts

There are


a number of side effects to all anti-epileptic drug's. Dilantin is well-known for the side effect of bone-density loss. Like Randy, I've been on it for many years--over 35. I can't eat dairy either, I have to manage my diet carefully.

Topomax has not done anything to my teeth that I'm aware of--that was another side effect of Dilantin.

Mmmmmmm. Yes, taking extra calcium is a great idea. You will want to talk to your pharmacist/doctor about the timing of it though, as sometimes taking it can affect the effectiveness of the anti-epileptic drugs.

Personally, I talk to my pharmacist about ALL the anti-epileptic drugs. They're an overflowing resource for me. They've been taking care of me for a very verrryyy long time now. Balancing the side effects hasn't been easy, but they've made it easier...
Reply With Quote
The Following 2 Users Say Thank You to Meetz1064 For This Useful Post:
Endless (03-18-2010), Rae1889 (03-18-2010)
  #4  
Old 03-18-2010, 06:41 AM
Super Moderator / Thank You Queen
 
Join Date: Jun 2005
Location: Massachusetts
Posts: 16,380
Thanks: 938
Thanked 7,290 Times in 5,376 Posts
All the anti-epileptic drugs run the risk of causing bone density issues and osteoporosis over time, although Dilantin is particularly known for that (in part because it's been around longer, so its long-term side effects are well-documented). It's a good idea to take a Cal-Mag-D supplement . If you're sensitive to small variations in your anti-epileptic drug dosage, doublecheck with your doctor since calcium can affect or block absorption for some of the meds.

And it's a good idea to have regular dental check-ups so if there is gum overgrowth occurring, your dentist can spot it. Basically the gums start to overgrow the teeth and then the teeth fall out more easily.
Reply With Quote
The Following 2 Users Say Thank You to Nakamova For This Useful Post:
Endless (03-18-2010), Rae1889 (03-18-2010)
  #5  
Old 03-18-2010, 12:12 PM
Rae1889's Avatar
Venerable Voice of CWE
Recent Blog: Update
 
Join Date: Sep 2009
Location: Winnipeg, Manitoba, Canada (a.k.a The Land Of Endless Snow!)
Posts: 2,650
Thanks: 705
Thanked 471 Times in 319 Posts
Send a message via MSN to Rae1889 Send a message via Yahoo to Rae1889 Send a message via Skype™ to Rae1889
A great! I am now on Dilantin.
I dont want osteoperosis. nor do I wanna break any more bones!
Fudgeicles.
__________________
FALL SEVEN TIMES, STAND UP EIGHT- JAPANESE PROVERB
THEY SAY YOU CAN'T DIVIDE ANYTHING BY ZERO. IF YOU DIVIDE SOMETHING BY ZERO, YOU GET INFINITY. AND THE ONLY THING THAT IS INFINITE IS LOVE.
NEVER LOOK DOWN ON SOMEONE UNLESS YOU ARE HELPING THEM UP.
Reply With Quote
  #6  
Old 03-20-2010, 10:13 AM
donding's Avatar
Joined the Party
 
Join Date: Mar 2010
Location: Alabama
Posts: 50
Thanks: 9
Thanked 14 Times in 11 Posts
I never associated the two. I had receding gums and lose teeth on dilantin, but I never thought of the bone density problem. I had a bone density test years ago and they said I was pre osteoporosis. I can't remember if I was on dialntin at the time. The gynecologist told me it was because I wasn't on estrogen, which I didn't realize I had to be on it...long story. Anyway I never associated the two.
Reply With Quote
  #7  
Old 03-20-2010, 01:33 PM
Bernard's Avatar
Your Host
Recent Blog: Oh poop
 
Join Date: Mar 2005
Location: Friendswood, TX
Posts: 6,514
Thanks: 769
Thanked 2,285 Times in 815 Posts
As has been mentioned, Dilantin is infamous for problems in this area. Some good info has been posted in these threads:

http://www.coping-with-epilepsy.com/...eoporosis.html
__________________
New to CWE? I suggest reading the proactive prescription and epilepsy 101 threads. Also check out this chart of alternative epilepsy treatments and this page on EEG Neurofeedback. More great stuff can be found in the list of the best forum threads.

Would you like to help support this forum?
Reply With Quote
Reply

Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is On
HTML code is Off
Trackbacks are On
Pingbacks are On
Refbacks are On


Similar Threads
Thread Thread Starter Forum Replies Last Post
Got results my bone density test. Belinda5000 The Kitchen 5 09-19-2009 12:40 AM
Gritting Teeth tinasmom The Kitchen 13 08-11-2009 07:09 PM
FYI: Bone Health, Nausea LuvMyTwins The Kitchen 1 06-15-2009 01:16 AM
Teeth trouble lindy The Kitchen 13 12-07-2008 09:55 PM
Phenytoin can cause bone loss. Belinda5000 The Kitchen 4 08-17-2008 12:24 PM


All times are GMT -5. The time now is 03:39 AM.


Powered by vBulletin® - Copyright ©2000 - 2019, Jelsoft Enterprises Ltd.
Content Relevant URLs by vBSEO ©2009, Crawlability, Inc.
Copyright 2005 Measuring Up. ALL rights reserved.